Introduction It is not uncommon for patients to require both immunosuppression and anticoagulation and for warfarin and thiopurines to be prescribed concurrently. There is limited evidence that thiopurines can inhibit the actions of warfarin. This potential interaction needs to be addressed when monitoring patients established on warfarin as they commence thiopurines or change dose. IBD patients are increasingly changed to combination low dose thiopurine and allopurinol for high methylmercaptopurine: thioguanine nucleotide (MeMP:TGN) ratio to optimise thiopurine efficacy. However, allopurinol also may potentiate warfarin and this could further exacerbate the effect of Azathioprine/mercaptopurine dose lowering on warfarin activity.
Aim To raise awareness of risk of harm from a clinically important interaction between thiopurines and warfarin +/- allopurinol.
Methods We studied 8 patients, identified from our anticoagulation database, who had been previously established on warfarin, and then commenced azathioprine or mercaptopurine for inflammatory bowel disease (2), systemic lupus erythematosus (1), nephritic syndrome (1), Wegener’s granulomatosis (1), polyarteritis nodosa (1), dermatomyositis (1) and renal transplant (1). The effect of thiopurine on international normalised ratio (INR), and warfarin dose prior to and following commencement of thiopurine was recorded.
Results In 6/8 patients, following introduction of azathioprine or mercaptopurine, the warfarin dose had to be significantly increased (100% [18–500], Median [range]) in order to maintain a therapeutic INR. Any subsequent reductions in thiopurine dose were mirrored by a rise in INR and lower requirement for warfarin.
In 2 IBD patients, each with a high warfarin requirement, thiopurine metabolites were measured. In both patients MeMP:TGN ratio was >11. Thiopurine dose was reduced to 25% and allopurinol 100 mg added. INR was carefully monitored. In both cases INR increased within a week (to 6.9 and 11.2) and warfarin doses were subsequently reduced by ½ and 2/3 respectively to regain therapeutic INR.
Conclusion It is important for clinicians to be aware of the potential inhibitory action of thiopurines on warfarin’s anticoagulant effect. Close INR monitoring is essential when initiating thiopurines and especially when reducing their dose and/or adding allopurinol. Failure to recognise the latter could result in bleeding due to over-anticoagulation. The high MeMP:TGN ratio in 2 of our patients also raises the possibility that thiopurine metabolites may play a role in the interaction between thiopurines and warfarin.
Disclosure of Interest None Declared.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.